Challenging differential diagnosis, Unusual setting of medical care
Sanjay Kumar, Geeta Bhagia
Benefis Health System, Great Falls, MT, USA
Am J Case Rep 2020; 21:e927111
Available online: 2020-09-23
As marijuana is being legalized in some states in the United States, there is a growing need for physicians to be aware of potential complications related to various forms of marijuana used in the community. Historically, marijuana has been laced with potentially toxic substances to increase its efficacy, and brodifacoum is one of them. Here, we present the case of a patient with toxicity related to use of brodifacoum-laced synthetic marijuana.
CASE REPORT: A 30-year-old man with history of polysubstance abuse presented with 5 days of flank pain and hematuria. He reported current use of synthetic marijuana. Vital signs were unremarkable. On physical examination, he had petechiae on bilateral upper extremities. Pertinent lab findings included: leukocytosis of 14 000 K/UL, international normalized ratio (INR) 13, prothrombin time (PT) 134.6 s, activated partial thromboplastin time (aPTT) 58.3 s, and only hematuria on urinalysis. CT scans of the abdomen and pelvis were unremarkable. The initial toxicology screen was negative. Brodifacoum toxicity was suspected. The patient was managed in collaboration with poison control, and he was treated with oral vitamin K and close monitoring of INR.
CONCLUSIONS: Brodifacoum-laced synthetic marijuana toxicity can lead to potentially lethal complications if not recognized and treated in a timely manner. Hence, physicians should have a high index of suspicion in patients presenting with unexplained coagulation abnormalities.
Keywords: Blood Coagulation, Marijuana Abuse, Vitamin K